Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 591, NWS Jackson, MS

July 21, 2001Washington County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 21, 2001, 6:37 PM CDT for Washington County, Mississippi. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 21, 2001, 6:37 PM CDT (23:37 UTC)
Expired
Jul 21, 2001, 6:45 PM CDT
In force
8 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 212338
SVRJAN
MSC151-212345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
637 PM CDT SAT JUL 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 645 PM CDT

* AT 637 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM OVER     
  WASHINGTON COUNTY NEAR GREENVILLE...MOVING SOUTHWEST AROUND 20 MPH.
q
WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3347 9097 3346 9094 3333 9101 3327 9110
          3323 9109

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:55 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 21, 1:55 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
155 PM CDT SAT JUL 21 2001

ON WATER VAPOR IMAGERY FLAT UPPER RIDGE CONTINUED OVER THE LOWER
MISSISSIPPI VALLEY. A SERIES OF SHORT WAVES WERE MOVING SOUTHWARD
OVER THE REGION FROM THE NORTH...WHICH WAS TRIGGERING CONVECTION
OVER THE EASTERN HALF OF THE REGION. IN THE LOW LEVELS AN 850
MB EAST-WEST TROF EXTENDED OVER THE REGION. A SURFACE INVERTED TROF
WAS NOTED OVER THE EASTERN SECTION...FROM YESTERDAYS CONVECTIVE
ACTIVITY OVER ALABAMA. PRECIPITABLE WATER WAS RUNNING AROUND 1.75 TO
2.75 INCHES WITH DEWPOINTS IN THE MIDDLE 70S.

LOOKING AT THE SHORT TERM....SCATTERED AFTERNOON CONVECTION WILL END
BEFORE MIDNIGHT WITH LOSS OF DAYTIME HEATING AND DIMINISHING SURFACE
BOUNDARY. MID/UPPER RIDGE WILL GRADUALLY REBUILD ACROSS THE REGION
ON SUNDAY...EPECIALLY ON MONDAY...MOVING THE STRONGER SHORT WAVES
EAST OF THE REGION. THE AVN MODEL SEEMED TO BE A LITTLE SLOW IN THE
REBUILDING OF THE UPPER RIDGE AND THUS BRINGS IN HIGHER QPF AMOUNTS
OVER THE WEST HALF ON SUNDAY AND MONDAY...WHICH WAS DISCARDED.

WARMER DRYER AIR ALOFT WILL MOVE BACK INTO THE REGION FOR SUNDAY AND
MONDAY...AS LAPSE RATES WILL DECREASE...ALLOWING FOR ONLY ISOLATED
TO WIDELY SCATTERED CONVECTIVE ACTIVITY. EASTERLY SURFACE WINDS FOR
SUNDAY AND MONDAY WILL CUT OFF SEABREEZE POTENTIAL FROM THE SOUTH
AND DRY OUT THE AIRMASS SOME. PRECIPITABLE WATER WILL GO FROM AROUND
2 INCHES TO AROUND 1.5 INCHES BY MONDAY.

GUIDANCE LOOKS TO BE A LITTLE COOL FOR DAYTIME TEMPS IN SOME
AREAS...BUT WILL FAVOR MIDDLE 90S OVER THE WEST HALF AND LOW TO
MIDDLE 90S EAST FOR SUNDAY. ON MONDAY MIDDLE TO UPPER 90S WEST HALF AND
MIDDLE 90S EAST HALF AS THE MID/UPPER RIDGE ANCHORS ONTO THE REGION.
NIGHTTIME LOWS APPEAR TO BE ON TRACK. WILL PUT IN SUNDAY HEAT
INDICES OF 105 TO 110 IN NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS
AND THE NORTHWEST DELTA AND AROUND 105 ELSEWHERE.

EXTENDED FORECAST...TUESDAY THROUGH SATURDAY...
MEDIUM RANGE MODELS SHOW THE RIDGE PULSING UP AND DOWN DURING THE
PERIOD...WHILE MAINTAINING IT PRESENCE. MRF DOES SHOW A CYCLONIC
SHEAR AXIS AFFECTING THE REGION FOR MIDWEEK AND A SHORT WAVE COMING
INTO THE REGION BY FRIDAY AND SATURDAY. THIS WILL OCCUR BEFORE THE
UPPER RIDGE WEAKENS AND A TROF DEEPENS OVER THE MISSISSIPPI VALLEY.
SO WITH SOUTHERLY INFLOW OVER THE REGION THROUGH THE PERIOD WILL
CONTINUE CHANCES OF AFTERNOON CONVECTION. POP WISE THE AVN MODEL
IS TOO HIGH FOR SUNDAY IN THE SOUTHWEST AND PORTIONS OF THE WEST. WILL
GO WITH LOW POPS FOR THE REGION.

PRELIM NUMBERS:
JAN 74/96/73/96/74 3211
MEI 72/94/72/96/73 3211

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
17

In the hours before

Special weather statement, Jul 21, 3:14 PM CDT, 3 hours 23 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT SAT JUL 21 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH MID EVENING
GENERALLY ALONG AND SOUTHWEST OF A GREENWOOD, TO PICKENS,TO
JACKSON,TO LAUREL AND HATTIESBURG LINE. THIS INCLUDES MOST OF
WEST-CENTRAL AND SOUTHERN MISSISSIPPI AS WELL AS EXTREME
SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA. THE MAIN THREAT WILL
BE STRAIGHTLINE WINDS UPWARDS TO 60 MPH.
NORTHEAST OF THIS OF THIS LINE, WIDELY SCATTERED THUNDERSTORMS
ARE STILL POSSIBLE. HOWEVER, PREVIOUS STORMS HAVE STABILIZED THE
ATMOSPHERE SOMEWHAT AND ANY ADDITIONAL STORMS THROUGH THIS
EVENING ARE NOT EXPECTED TO BE SEVERE.

A SURFACE, OUTFLOW BOUNDARY WILL CONTINUE TO SLOWLY EAST
SOUTHWESTWARD ACROSS PORTIONS OF CENTRAL AND SOUTHERN MISSISSIPPI
THROUGH THIS EVENING. THE AIRMASS AHEAD OF THIS BOUNDARY IS VERY
MOIST AND UNSTABLE. SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE ALONG THIS BOUNDARY UNTIL AFTER SUNSET, AT WHICH TIME
THE LOSS OF DAYTIME HEATING SHOULD RESULT IN A DIMINISHING TREND
OF ANY STORMS.

EMERGENCY MANAGEMENT PERSONNEL AND SPOTTERS SHOULD NOT BE
REQUIRED THE REMAINDER OF THIS AFTERNOON OR THIS EVENING.

...FLOODING...
LOCALIZED HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE
FROM NEAR GREENWOOD, TO JACKSON, TO COLUMBIA AND HATTIESBURG.
SCATTERED STORMS THROUGH THIS EVENING WILL HAVE THE POTENTIAL TO
PRODUCE BRIEF, VERY HEAVY RAINFALL WHICH COULD RESULT IN
LOCALIZED URBAN STREET OR SMALL STREAM FLOODING.

...SEASONAL THREATS...
AFTERNOON TEMPERATURES IN THE 90S CONTINUE THROUGH THE LATER HALF
OF THIS AFTERNOON INTO EARLY THIS EVENING WITH HEAT INDICES OF
AROUND 105 DEGREES EXPECTED. HEAT INDICES IN THE MISSISSIPPI
DELTA REGION WILL CONTINE TO BE CLOSE TO 110 DEGREES THE
REMAINDER OF THIS AFTERNOON.

THOSE THAT WILL BE OUTSIDE DURING THESE CONDITIONS ARE ENCOURAGED
TO TAKE FREQUENT BREAKS IN THE SHADE OR INDOORS AND DRINK PLENTY
OF WATER.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Jul 21, 3:23 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
323 PM CDT SAT JUL 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0230 PM    POLKVILLE                 MS   WIND DAMAGE
07/21/01   SMITH                          S.O. REPORTED TREES
                                          DOWN.

0255 PM    1 S RALEIGH               MS   WIND DAMAGE
07/21/01   SMITH                          S.O. REPORTED TREES
                                          DOWN.
Special weather statement, Jul 21, 3:27 PM CDT, 3 hours 10 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
327 PM CDT SAT JUL 21 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH MID EVENING
GENERALLY ALONG AND SOUTHWEST OF A GREENWOOD, TO PICKENS,TO
JACKSON,TO LAUREL AND HATTIESBURG LINE. THIS INCLUDES MOST OF
WEST-CENTRAL AND SOUTHERN MISSISSIPPI AS WELL AS EXTREME
SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA. THE MAIN THREAT WILL
BE STRAIGHTLINE WINDS UPWARDS TO 60 MPH.
NORTHEAST OF THIS OF THIS LINE, WIDELY SCATTERED THUNDERSTORMS
ARE STILL POSSIBLE. HOWEVER, PREVIOUS STORMS HAVE STABILIZED THE
ATMOSPHERE SOMEWHAT AND ANY ADDITIONAL STORMS THROUGH THIS
EVENING ARE NOT EXPECTED TO BE SEVERE.

A SURFACE, OUTFLOW BOUNDARY WILL CONTINUE TO MOVE SLOWLY
SOUTHWESTWARD ACROSS PORTIONS OF CENTRAL AND SOUTHERN MISSISSIPPI
TOWARDS NORTHEAST LOUSIIANA AND EXTREME SOUTHEAST ARKANASAS
THROUGH THIS EVENING. THE AIRMASS AHEAD OF THIS BOUNDARY IS VERY
MOIST AND UNSTABLE. SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE ALONG THIS BOUNDARY UNTIL AFTER SUNSET, AT WHICH TIME
THE LOSS OF DAYTIME HEATING SHOULD RESULT IN A DIMINISHING TREND
OF ANY STORMS.

EMERGENCY MANAGEMENT PERSONNEL AND SPOTTERS SHOULD NOT BE
REQUIRED THE REMAINDER OF THIS AFTERNOON OR THIS EVENING.

...FLOODING...
LOCALIZED HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE
FROM NEAR GREENWOOD, TO JACKSON, TO COLUMBIA AND HATTIESBURG.
SCATTERED STORMS THROUGH THIS EVENING WILL HAVE THE POTENTIAL TO
PRODUCE BRIEF, VERY HEAVY RAINFALL WHICH COULD RESULT IN
LOCALIZED URBAN STREET AND SMALL STREAM FLOODING.

...SEASONAL THREATS...
AFTERNOON TEMPERATURES IN THE 90S WILL CONTINUE THROUGH THE LATER
HALF OF THIS AFTERNOON INTO EARLY THIS EVENING WITH HEAT INDICES
OF AROUND 105 DEGREES EXPECTED. HEAT INDICES IN THE MISSISSIPPI
DELTA REGION WILL CONTINUE TO BE CLOSE TO 110 DEGREES THE
REMAINDER OF THIS AFTERNOON.

THOSE THAT WILL BE OUTSIDE DURING THESE CONDITIONS ARE ENCOURAGED
TO TAKE FREQUENT BREAKS IN THE SHADE OR INDOORS AND DRINK PLENTY
OF WATER.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:08 PM CDTSevere Thunderstorm WarningJANScott, Smith37 min
Jul 21, 2:47 PM CDTSevere Thunderstorm WarningJANSmith28 min
Jul 21, 3:30 PM CDTSevere Thunderstorm WarningJANWebster30 min
Jul 21, 5:04 PM CDTSevere Thunderstorm WarningJANCopiah26 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.